• We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Logo of jrsocmedLink to Publisher's site
J R Soc Med. Mar 1993; 86(3): 133–136.
PMCID: PMC1293899

Investigation and management of loss of efficacy of an antiepileptic medication using carbamazepine as an example.

Abstract

Cases reported as loss of efficacy (secondary failure) of carbamazepine (CBZ) for epilepsy were analysed to determine the cause. In these cases, seizures previously controlled with CBZ, recurred or increased in frequency. The following causes were identified in 131 cases where adequate information was available: use for types of epilepsy where this drug is not recommended, lowering of the blood levels of the drug on switching over from branded to a generic CBZ, change in the galenic form, drug interactions, progression of the underlying brain pathology such as a brain tumor, and unexplained increase in the blood levels of the drug. In cases where the increase in seizures was transient no special measures or changes in therapy were required. Unexplained failure occurred only in seven cases (5.3%). Based on this information, a flow chart was designed to evaluate such a problem step by step and to take appropriate measures. Only when true therapeutic failure is identified, should another antiepileptic drug be substituted for CBZ. Similar approach can be used for other antiepileptic drugs.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (445K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Horn CS, Ater SB, Hurst DL. Carbamazepine-exacerbated epilepsy in children and adolescents. Pediatr Neurol. 1986 Nov-Dec;2(6):340–345. [PubMed]
  • Shields WD, Saslow E. Myoclonic, atonic, and absence seizures following institution of carbamazepine therapy in children. Neurology. 1983 Nov;33(11):1487–1489. [PubMed]
  • Snead OC, 3rd, Hosey LC. Exacerbation of seizures in children by carbamazepine. N Engl J Med. 1985 Oct 10;313(15):916–921. [PubMed]
  • Troupin AS, Ojemann LM. Paradoxical intoxication--a complication of anticonvulsant administration. Epilepsia. 1975 Dec;16(5):753–758. [PubMed]
  • Sachdeo RC, Belendiuk G. Generic versus branded carbamazepine. Lancet. 1987 Jun 20;1(8547):1432–1432. [PubMed]
  • Dhuna A, Pascual-Leone A, Talwar D. Exacerbation of partial seizures and onset of nonepileptic myoclonus with carbamazepine. Epilepsia. 1991 Mar-Apr;32(2):275–278. [PubMed]
  • Weiss SR, Post RM. Development and reversal of contingent inefficacy and tolerance to the anticonvulsant effects of carbamazepine. Epilepsia. 1991 Jan-Feb;32(1):140–145. [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press

Formats:

Related citations in PubMed

See reviews...See all...

Cited by other articles in PMC

See all...

Links

  • Cited in Books
    Cited in Books
    PubMed Central articles cited in books
  • Compound
    Compound
    PubChem Compound links
  • MedGen
    MedGen
    Related information in MedGen
  • PubMed
    PubMed
    PubMed citations for these articles
  • Substance
    Substance
    PubChem Substance links

Recent Activity

Your browsing activity is empty.

Activity recording is turned off.

Turn recording back on

See more...